Hail, Haakon
- When
- September 20, 6:33 PM MST
- Where
- Haakon County, 15.4 mi S of Kirley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -101.250
A severe thunderstorm developed over far eastern Haakon County, producing large hail north of Ottumwa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over far eastern Haakon County, producing large hail north of Ottumwa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 20, 4:08 PM MST, 2 hours 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 508 PM MDT Wed Sep 20 2023 .DISCUSSION...(This Evening Through Wednesday) Issued at 1240 PM MDT Wed Sep 20 2023 Water vapor shows large trof evolving over the western CONUS with main upper low over the Pac NW. Disturbed southwest flow aloft extends through the Northern Plains with weak wave producing some very light -shra across our northern/eastern zones early this afternoon. At the surface, broad low covers the Central Plains with frontal boundary draped across our far southern zones. Temps are in the low 60s in far northwest SD to near 90 south-central SD. Next embedded wave arrives this evening and will bring more scattered showers/storms that may linger through much of the night. Severe storms are not expected. On Thursday, upper low will dig slightly into the Great Basin and become nearly cut-off. A more robust ejecting wave arrives in the afternoon with a better chance for storms. Best corridor of MLCAPE near and above 1000J/kg will extend along the developing inverted trof into central SD with a bit more shear for a few strong to severe storms. The one limiting factor for stronger storms could be increasing lower stratus in our eastern zones. On Friday, upper low shifts into far western WY by late afternoon, with a very robust wave ejecting through the Northern Plains. This should provide our best chance for widespread storms. Given the more widespread low stratus shifting westward across our zones, it waits to be seen how much in the way of severe storms will occur, but there will certainly be more elevated instability and stronger shear. At this time, better parameters for severe storms would be south/east of the Black Hills. Heavy rains also a good possibility given anonymously high precipitable waters. However, the ground should be able to take quite a bit of water and the overall flooding threat remains low. Upper low shifts across SD on Saturday, with more widespread showers and cooler conditions expected. Latest deterministic runs have generally shifted the upper low a tad further north, but it may still jump around further in the next several model cycles. At this time, higher QPF totals are targeting our northern and eastern zones. A gradual decrease in precip on Sunday is expected as system pulls east. Upper ridge will bring dry and warmer weather for early to mid next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 507 PM MDT Wed Sep 20 2023 Isolated showers and storms will persist this evening across south-central SD. Gusty winds, hail, and heavy rain are the main threats. Additional showers and storms are possible overnight across NE WY and western SD. MVFR conditions will be possible in heavier precip. Outside of storms, VFR conditions are expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...SE
Hazardous Weather Outlook National Weather Service Rapid City SD 1017 AM MDT Wed Sep 20 2023 SDZ042>044-046-047-049-076-077-211300- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Southern Oglala Lakota-Southern Jackson- 1017 AM MDT Wed Sep 20 2023 /1117 AM CDT Wed Sep 20 2023/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk (level 1 of 5) of severe thunderstorms Thursday, meaning that isolated severe storms are possible. Primary hazards include large hail, damaging winds and locally heavy rainfall. There is a slight risk (level 2 of 5) of severe thunderstorms Friday, meaning that scattered severe storms are possible. Primary hazards include large hail, damaging winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ031-032-211300- Pennington Co Plains-Haakon- 1017 AM MDT Wed Sep 20 2023 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected at this time.| .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for thunderstorms will continue Thursday and Friday. There is a marginal risk (level 1 of 5) of severe thunderstorms Friday, meaning that isolated severe storms are possible. Primary hazards include large hail, damaging winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>030-041-072>075-078-WYZ054>060-211300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Western Fall River-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Perkins-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 1017 AM MDT Wed Sep 20 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday and Friday. Locally heavy rainfall will be possible. While a few storms could be strong each day, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
615 PM CDT Wed Sep 20 2023
SDZ047-210000-
Todd SD-
615 PM CDT Wed Sep 20 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TODD COUNTY THROUGH 700
PM CDT...
At 615 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northeast of Lakeview, or 11 miles south of
Mission, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Todd
County, including the following locations... Rosebud Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4308 10081 4331 10076 4331 10031 4300 10045
4300 10048
TIME...MOT...LOC 2315Z 207DEG 9KT 4315 10065
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RichardsPreliminary Local Storm Report
National Weather Service Rapid City SD
715 PM MDT Wed Sep 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 9 N Cedar Butte 43.71N 101.03W
09/20/2023 M0.88 inch Mellette SD Trained Spotter
&&
WFO UNRThe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129692.